• Users Online: 442
  • Print this page
  • Email this page
CASE REPORT
Year : 2018  |  Volume : 12  |  Issue : 2  |  Page : 149-151

Trimethoprim-induced hyperkalemia in renal transplant recipient


Department of Nephrology, MGM Medical College, Aurangabad, Maharashtra, India

Correspondence Address:
Dr. Sudhir G Kulkarni
5th Floor, Department of Nephrology, MGM Medical College, Aurangabad, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijot.ijot_4_18

Get Permissions

Trimethoprim-sulfamethoxazole (TMP-SMX) is an antimicrobial agent used in a variety of infections. Adverse reactions are more common in patients with AIDS but occasionally occur in immunocompetent patients. Renal toxicity is usually a hypersensitivity reaction to the sulfa component and manifests as interstitial nephritis or sulfa crystallization in the renal tubules. Reversible hyperkalemia is a rarely reported side effect of TMP-SMX therapy attributed to TMP inhibition of potassium secretion in the distal renal tubule in a manner similar to the potassium-sparing diuretic, amiloride. We report a case of hyperkalemia associated with TMP-SMX occurring in a 32-year-old renal transplant recipient with no other risk factors for hyperkalemia. He was treated with TMP-SMX (800 mg + 160 mg) two tablets QID for suspected pneumocystis jiroveci pneumonia. He developed severe hyperkalemia on day 9 posttherapy. Hyperkalemia reverted to normal with withdrawal of trimethoprim.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed882    
    Printed60    
    Emailed0    
    PDF Downloaded140    
    Comments [Add]    
    Cited by others 1    

Recommend this journal